Michigan, 2016

Damaging Wind in Michigan, September 10, 2016

September 10, 2016 · NWS APX · 1 event in 1 county or zone

A line of showers and thunderstorms crossed northern lower Michigan. One storm produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of showers and thunderstorms crossed northern lower Michigan. One storm produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 10, 1:25 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 10, 1:25 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
225 PM EDT SAT SEP 10 2016

.UPDATE...
Issued at 1108 AM EDT Sat Sep 10 2016

...Showers on the way...

Short wave trough axis progressing into the Upper Midwest/far
western Great Lakes this morning with a downstream upper jet
streak stretching from the western Great Lakes into Canada
(a classic "baroclinic leaf" satellite pattern blooming over the
western Great Lakes this morning). Associated surface low is
centered essentially over eastern Upper Michigan as of 14Z and
cold front stretching down through Lake Michigan into far eastern
Illinois. Smaller secondary surface wave is running up through SE
Lower Michigan. Still mostly dry well ahead of the front across
most of northern lower Michigan thus far. But elongated band of
showers/isolated thunder is making steady eastward progress along
and just ahead of the front, with additional showers back into
Wisconsin, driven by jet entrance region upper divergence max.

Rest of today and this evening: Cold front and upstream showers will
slip through the region over the next several hours and most
locations will see some rainfall. Just a matter of fine tuning the
timing to the extent possible. Some marginal instability along and
ahead of the front will support a low end risk for thunder and
there are some pockets of CG/CC lighting strikes currently.

After fropa, still anticipating increasing west to northwest winds
later this afternoon and tonight and the potential for a batch of
deformation ("wrap around") showers to roll through the region
this evening...aided by increasing over water instability.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM EDT Sat Sep 10 2016

High impact weather potential: Maybe some isolated storms. No
severe weather.

Pattern synopsis and forecast:

SW flow resides aloft early this morning, with the main trough axis
working into the mid and upper Mississippi valley. A weak sfc low
was at the SE MN/WI border with an advancing cold front from
Ontario. DPVA and upper divergence under a 120kt jet was resulting
in expanding precip across the western Great Lakes. A better core
of showers was running NE up through western Chip/Mack counties,
seemingly due to enhanced instability off nrn Lake Michigan. There
was another sfc low in nrn IN, ahead of weaker shortwave energy.
However, upper divergence and an LLJ with greater low to mid level
theta-e advection, was resulting in a broader/more expansive area of
showers through SE lower Michigan. In between, including most of our
CWA, was away from the forcing. Plus, the 00Z APX sounding reveals
relatively dry low to mid levels. Thus, no precipitation and just
some mostly cloudy skies.

Heading through the day, the main upper trough pushes into the
region, while the weaker energy and sfc low south of us lifts up
through far SE lower. The two sfc lows are expected to evolve into
one broader and slightly strengthening system. We continue to
moisten the atmosphere with increasing forcing area-wide, the
strongest of which tied to the upper divergence, eventually lifts
along and behind the cold front, which crosses this afternoon. Thus,
the best chances for seeing showers will be in the NW CWA. The SE
half will reside in the warm sector for a time today, as a weak warm
front lifts north. Could be some clearing and potential better
warming ahead of the front for a decent shot at diurnally-driven
showers. Lapse rates aloft leave much to be desired, and eventual
instability will be determined by how much warming we can get. Can
see some isolated thunderstorms out there, but nothing severe.

The passage of the front will bring a sharp switch in wind out of
the west, then NW. Expect quite gusty conditions with this front,
with up to 30 mph. The cold advection behind the front will bring
about the chance for some lake effect rain showers in the WNW flow
regimes through evening. As the deeper system moisture exits, into
the overnight hours, the atmosphere looks to dry too much to sustain
any showers. Lake effect clouds likely to persist into much of the
overnight.

Highs tempered today due to clouds, in the middle 60s to the lower
half of the 70s. Lows tonight in the lower 50s for most, cooler
temps held back by continued by NW winds.

.LONG TERM...(Sunday through Friday)
Issued at 327 AM EDT Sat Sep 10 2016

Sunday through Monday night...

High pressure will build in from the south and west. This will lead
to seasonable temperatures (highs in the upper 60s to lower 70s) and
low relative humidity Sunday. It will be cooler Sunday night but a
tightening southwest pressure gradient should keep temperatures from
falling off to far (especially western zones). A warmer return flow
around departing high pressure on Monday will lead to warm
temperatures with highs in the lower and middle 70s. A slowly
advancing cold front approaching from the northwest will bring
chances for showers and perhaps a thunderstorm or two later Monday
night.

Tuesday through Friday...

The surface cold front will be slow to clear the region Tuesday so
there will likely be showers and slight chances for thunderstorms.
Another area of high pressure will then bring precipitation free and
seasonable conditions for Wednesday and Thursday which will likely
hold on into Friday as well. Highs will only be in the lower and
middle 60s Wednesday then moderate into the middle and upper 60s
Thursday before topping out in the upper 60s and lower 70s Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 225 PM EDT Sat Sep 10 2016

Cold front now advancing W-E across northern lower Michigan this
afternoon bringing a band of some heavier showers/quickly lowering
cigs and gustiness. Anticipate overall MVFR and occasional IFR conditions
at the terminal sites for the balance of the afternoon and into
tonight. Showers will wind down later this evening and overnight.
Drier air will overspread the region overnight, although lower
cigs may hang on through much of the night. But solid VFR
conditions return on Sunday along with lighter winds.

&&

.MARINE...
Issued at 327 AM EDT Sat Sep 10 2016

Low pressure lifts through the region today with some light and
variable winds seeing a sharp shift out of the W/NW, and a
significant increase in speed. The front crosses through afternoon
with advisory level gusts developing all areas, and even gale force
winds due to coastal convergence from the Straits to Presque Isle.
These gusty winds will continue through tonight. A period of rain
will accompany this low pressure and front, with best rainfall
expected across far nrn Lake Michigan and Whitefish Bay, the end of
the rain actually being of the Lake Effect variety for these areas.

High pressure then builds into the srn Great Lakes Sunday with
lighter winds backing out of the SW/S. These winds may approach
advisory levels late Sunday night and maybe into Monday with the
approach of the next upper level trough and tightening pressure
gradient. This would be for Lake Michigan and possibly Whitefish
Bay.

&&

.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT through late tonight for MIZ020-025-031.

     BEACH HAZARDS STATEMENT through late tonight for MIZ016-019-021.

LH...SMALL CRAFT ADVISORY until 8 AM EDT Sunday for LHZ345-346-349.

     GALE WARNING until 3 AM EDT Sunday for LHZ347-348.

LM...SMALL CRAFT ADVISORY until 8 AM EDT Sunday for LMZ323-341-342-
     344>346.

LS...SMALL CRAFT ADVISORY until 8 AM EDT Sunday for LSZ322.

     SMALL CRAFT ADVISORY until 8 AM EDT Sunday for LSZ321.

&&

UPDATE...Adam
SHORT TERM...Dickson
LONG TERM...Sullivan
AVIATION...Adam
MARINE...Dickson
Hazardous weather outlook, Sep 10, 2:57 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
357 AM EDT SAT SEP 10 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-110800-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
357 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

GALE FORCE WIND GUSTS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING FOR PORTIONS OF THE NEARSHORE WATERS OF LAKE HURON. SEE
ONGOING GALE WARNING FOR FURTHER DETAILS.

THERE IS A HIGH SWIM RISK ON LAKE MICHIGAN BEACHES ALONG NORTHWEST
LOWER MICHIGAN TODAY AND TONIGHT...DUE TO STRONG CURRENTS AND
HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
INCLUDING RAINFALL AMOUNTS AND WIND GUSTS TO THE NATIONAL WEATHER
SERVICE.  REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

The radar

The NCL Michigan radar (KAPX), 68 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roscommon

When
September 10, 1:30 PM EST
Where
Roscommon County, 1.44 mi ESE of Prudenville
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.295, -84.622

A tree and multiple power lines were downed near Lake James.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660463.